Discussions that mention duragesic

Pain Management board


Hi Clerk,

I'm Shay. I was on the Duragesic patches for years. My highest does was 200 mcg ( I wore 2 patches of the 100 mcg dose). Even on that high of a dose of Duragesic, my pain really wasn't that well controlled. So, I switched to another medication that has worked wonders for me.

Anyway, my point I was getting to, is that I'm a bit surprised your Mother's doc put her on the Duragesic at such a low body weight. It's not recommended for anybody that weighs under 118 pounds. It evens says that in the prescribing info that comes inside of the Duragesic boxes.

That may be why she is acting a bit strange because it's such a potent med (actually, the most potent med to date) and with her extremely low body weight, she is getting quite a bit of fentanyl in her system, eventhough the dose is low.

Also, when I was on Duragesic, I did experince some of the things she is.....erractic sleep paterns, extremely vivid and wild dreams (very real in intensity) and very irratable. Although, most of the crabbiness was due to my pain and not feeling well, at all.

I just thought I would give you some feedback on my experiences with the Duragesic patch. Also, you can buy covers to put over the patch. I used Tegaderm (you can get them at any pharmacy). If your Mother is on the brand name Duragesic, she can get the Johnson & Johnson bioclusive covers for free. You would just need to contact Janseen Pharmaceuticals (the maker of Duragesic).

They will ask you a few questions like.. Have you tried other means to keep the patch on? How long have you tried any other methods? They will also ask for info about your RX and pharmacy phone number to make sure you do indeed have the brand name Duragesic. They will not send you the bioclusive covers if you are using generic forms of the Duragesic patch.

I hoped this has helped. Take care and bye for now.

Shay :angel:
I feel bad that you are having to endure all of these issues but you must be a very strong, caring woman to take care of your mother like this. Alot of these side effects will probably subside in the next week or two as the level of fentanyl levels out. You really need to ensure that she keeps the patch on because if she keeps taking it off, she will go through withdrawal. There are many things that you can put over the patch to make sure it stays on. I think the best would be the bioclusive cover from Johnson & Johnson (you can get for free if she is on Duragesic brand).

Is the itching problem from a rash underneath the patch, or is the itching all over her body? You can try Benedril(probably pretty sedating), or something like Claritin which you can get over the counter. If she is getting a rash underneath the patch then you can try getting OTC corticosteroid cream and rub into the skin where you will plac the patch. Wait at least an hour(you need to plan ahead on this). Then place the patch on the skin where you rubbed the cream into.

Was she eating very much before she was put on the patch? Is the problem nausea or just lack of appetite? There are medications the doctor could put her on if she is nauseas, including something they give cancer patients called MARINOL(prescription with THC as the active ingredient). It helps to really boost a persons appetite but does not get them high. I am sure she would feel better if she was eating and getting the proper nutrients.

I would also be very cautious with the Xanax because they could cause an OD with the pain meds if taking too many(more than prescribed). She could also go through withdrawal if not taking them evenly spaced through the day. I would ask the doc about Klonopin which is still an anti-anxiety med but long acting and does not have to be taken as often. Keep us posted.

brian
Sounds like she's on the Mylan patch. Please do some research on this as the feedback has not been good. Next Rx, I would try to switch to brand (Duragesic), Sandoz, or Watson. If you want the brand, ask your Doc to write "DAW", or dispense as written" on the script...."medically necessary" also works. The brands I mentioned above are much more consistent than Mylan. They also stick better. Sandoz and Watson are generics and don't require any special notes.

Explain to your Doc @ the next visit that you've researched Mylan and the feedback isn't good. They are the drug of choice @ many pharmacies because they are so cheap. In order to find the others, you may need to either ask them to specifically order them, or call around to find the brands. If you ask them to order, they usually will, but you'll need to ensure them that you will fill it there....And give them about a week's notice. Try to find a pharmacist that you really like and see if that person can work with you.

I'm not saying this will cure all this issues, but will certainly help. Having her on the Mylans isn't making any of this any easier, that's for sure.

Regards,

Ex